Missouri, 2014Winter Storm in Missouri, February 2 to 3, 2014
February 2 to 3, 2014 · NWS MEG · 2 events in 2 counties and zones
An arctic cold front plunged into the Mid-South on February 2nd, 2014. The front stalled out as an area of low pressure developed along the front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front plunged into the Mid-South on February 2nd, 2014. The front stalled out as an area of low pressure developed along the front. As a result...precipitation continued for several hours across the Missouri Bootheel as temperatures plunged below freezing. Precipitation fell in the form of freezing rain, sleet, and snow. Up to two inches of snow fell across Northern Dunklin County while a combination of an inch of sleet and snow fell across the rest of Dunklin County and Northwest Pemiscot County. Southeast Pemiscot County received up to a quarter of an inch of ice. Trees and power lines fell due to the ice accumulations. Roads became hazardous and numerous accidents occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 2, 12:00 PM CST, 1 hour earlier.
Area forecast discussion, Feb 2, 12:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CST SUN FEB 2 2014
.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1043 AM CST SUN FEB 2 2014/
UPDATE...MORNING UPDATE.
AS OF 10AM...THE COLD FRONT IS NOW LOCATED ALONG A LINE FROM JUST
NORTH OF NASHVILLE AND BACK THROUGH SOUTHEAST MISSISSIPPI.
TEMPERATURES BEHIND THE FRONT ARE IN THE 30S ACROSS THE MAJORITY
OF THE MID-SOUTH...WITH THE EXCEPTION OF FAR SOUTHEAST MISSISSIPPI
WHERE TEMPERATURES ARE IN THE MID 40S TO NEAR 60 DEGREES IN MONROE COUNTY.
THIS FRONT IS EXPECTED TO STALL FOR A BIT THIS AFTERNOON AND
EVENTUALLY PUSH THROUGH THIS EVENING AS A STRONG SHORTWAVE TROUGH
MOVES THROUGH THE REGION.
WE HAVE HAD A FEW REPORTS THIS MORNING OF LIGHT FREEZING RAIN NEAR
JONESBORO AND SOME SNOW REPORTED NEAR POCAHONTAS IN NORTHEAST
ARKANSAS. STRONG NORTH WINDS WILL CONTINUE TO COOL TEMPERATURES TO
BELOW FREEZING IN THAT REGION THROUGHOUT THE AFTERNOON. TEMPERATURES
IN THAT AREA ARE ALREADY HOVERING NEAR FREEZING SO MIXED
PRECIPITATION IS EXPECTED TO CONTINUE UNTIL THE COOLER AIR ARRIVES
LATER THIS AFTERNOON. ELSEWHERE MAINLY RAIN IS FALLING WHERE
TEMPERATURES ARE STILL A FEW DEGREES ABOVE FREEZING. COOLER AIR
WILL FILTER AFTER ABOUT 5PM AND THAT IS WHEN A CHANGEOVER TO
SLEET AND SNOW IS EXPECTED IN THE MISSOURI BOOTHEEL...NORTHEAST
ARKANSAS...AND NORTHWEST TENNESSEE. FOR THIS...A WINTER WEATHER
ADVISORY HAS ALREADY BEEN ISSUED PREVIOUSLY AND CONTINUES TO
REMAIN IN EFFECT.
ALREADY CONSIDERING ADDING A COUPLE MORE COUNTIES TO THE SOUTHERN
TIER OF THE WINTER WEATHER ADVISORY FOR LIGHT ICING/SLEET AND
WATCHING FOR POTENTIAL OF HEAVY SNOW FALLING IN FAR NORTHEAST
TENNESSEE AFTER ABOUT 10 PM. WILL CONTINUE TO WATCH THE SITUATION
CLOSELY AND REEVALUATE BY THE AFTERNOON FORECAST PACKAGE ISSUANCE.
AC3
PREV DISCUSSION... /ISSUED 555 AM CST SUN FEB 2 2014/
DISCUSSION...
UPDATED FOR AVIATION DISCUSSION FOR 12Z TAFS.
PREV DISCUSSION... /ISSUED 542 AM CST SUN FEB 2 2014/
DISCUSSION...
RUNNING QUITE A BIT BEHIND THIS MORNING...MY APOLOGY BUT IT IS
QUITE A DAUNTING FORECAST.
A STRONG COLD FRONT IS MOVING ACROSS THE MIDSOUTH CURRENTLY
LOCATED ALONG A LINE FROM NEAR PARIS TN...TO JUST EAST OF CORINTH
MISSISSIPPI...TO JUST WEST OF OXFORD MISSISSIPPI. IN THE PAST
COUPLE OF HOURS TEMPERATURES HERE AT NWS MEMPHIS HAVE FALLEN FROM
NEAR 60 DEGREES INTO THE UPPER 30S. THE FRONT WILL LIKELY PUSH
INTO ALABAMA AND MIDDLE TENNESSEE BY SUNRISE. THE FOCUS THIS
MORNING WILL BE IN NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE WHERE TEMPERATURES ARE IN THE LOW TO MIDDLE
30S. ALTHOUGH MOST OF THE RAIN CURRENTLY ON RADAR IS EAST OF THE
AREA...ADDITIONAL SHOWERS ARE DEVELOPING UPSTREAM OVER CENTRAL AND
SOUTHERN ARKANSAS AND SHOULD APPROACH NORTHEAST ARKANSAS AROUND
SUNRISE. SOME OF THIS MAY FALL AS FREEZING RAIN OR SLEET. A WINTER
STORM ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THAT PRODUCT FOR
DETAILS. TEMPERATURES TODAY ARE EXPECTED TO HOVER IN THE LOW 30'S
ACROSS A LARGE PORTION OF WEST TENNESSEE...EAST ARKANSAS AND THE
MISSOURI BOOTHEEL. AS A RESULT...MULTIPLE CHANGES BETWEEN
RAIN...FREEZING RAIN...SLEET ARE POSSIBLE BEFORE PRECIPITATION
FINALLY CHANGES OVER TO SNOW OR COMES TO AN END LATER THIS
EVENING. THE BEST CHANCE OF ACCUMULATING SNOW WILL BE BETWEEN
SUNSET AND MIDNIGHT IN NORTHEAST ARKANSAS ALONG THE MISSOURI STATE
LINE LOCAL AMOUNTS IN EXCESS OF 2 INCHES IS POSSIBLE...WITH TOTALS
FALLING OFF QUICKLY FARTHER SOUTH. MEMPHIS MAY SEE A DUSTING.
HOWEVER FREEZING RAIN IS THE GREATEST CONCERN. HPC WWD GUIDANCE
PAINTS A PRETTY BLEAK PICTURE ACROSS THE MIDSOUTH PAINTING AN AREA
ALONG THE INTERSTATE 40 CORRIDOR FROM WEST TENNESSEE INTO CENTRAL
ARKANSAS WITH UP TO ONE HALF OF AN INCH OF FREEZING RAIN BY 12Z
MONDAY. DID NOT FORECAST NEARLY THAT MUCH ICE...BUT DID BUMP UP
ICE TOTALS SLIGHTLY OVER THE PREVIOUS FORECAST AND EXPANDED THE
ADVISORY TO INCLUDE THE MEMPHIS METROPOLITAN AREA AND EAST CENTRAL
ARKANSAS. ALSO EXTENDED THE WATCH THROUGH NOON TOMORROW FOR WEST
TENNESSEE AND THE MEMPHIS METRO. SREF GUIDANCE INDICATES
SLIGHTLY BETTER THAN 50% CHANCE OF ACCUMULATING FREEZING RAIN NEAR
MEMPHIS AROUND 03Z...WITH PROBABILITIES DROPPING OFF QUICKLY TO
ONLY AROUND 20% BEFORE AND AFTER THAT TIME PERIOD. HIGHS MONDAY
SHOULD CLIMB ABOVE FREEZING AREA WIDE ALLOWING ANY FROZEN
PRECIPITATION OR FREEZING RAIN TO MELT.
LATE MONDAY NIGHT INTO EARLY TUESDAY...MOISTURE WILL SURGE BACK
NORTH AHEAD OF A TROUGH DEEPENING IN THE PLAINS. A SURFACE LOW
WILL DEVELOP IN SOUTH LOUISIANA AND QUICKLY TRACK ACROSS CENTRAL
MISSISSIPPI INTO EAST TENNESSEE. THIS TRACK WOULD KEEP MOST OF THE
MIDSOUTH IN THE COOL SECTOR WITH THE EXCEPTION OF NORTHEAST
MISSISSIPPI. HIGH TEMPERATURES TUESDAY MAY RANGE 30 DEGREES FROM
NORTHEAST ARKANSAS TO NORTHEAST MISSISSIPPI. A THUNDERSTORM CAN'T
BE RULED OUT NEAR OR SOUTH OF TUPELO...BUT NOTHING IS EXPECTED TO
BE SEVERE. THE BIGGER STORY FOR THE MIDSOUTH IS THE POTENTIAL FOR
ADDITIONAL SLEET...FREEZING RAIN OR SNOW. THICKNESSES INDICATE
MOST OF THE PRECIPITATION SHOULD BE RAIN EARLY TUESDAY...BUT A
SHALLOW LAYER OF COLD AIR MAY RESULT IN SLEET IN NORTHEASTERN
PORTIONS OF THE AREA. DURING THE AFTERNOON...TEMPERATURES SHOULD
WARM ENOUGH TO RESULT IN MOSTLY RAIN WITH ANOTHER CHANGEOVER
OVERNIGHT. LATEST GUIDANCE HAS BACKED OFF OF PRECIPITATION
LINGERING INTO WEDNESDAY...BUT A FEW WRAP AROUND LIGHT RAIN
SHOWERS OR FLURRIES MAY STILL BE POSSIBLE EARLY IN THE DAY.
THURSDAY LOOKS DRY AND COLD WITH ANOTHER CHANCE OF RAIN AND SNOW
FRIDAY INTO THE WEEKEND AS A GULF LOW IS EXPECTED TO DEVELOP AND
TRACK ACROSS CENTRAL MISSISSIPPI INTO EAST TENNESSEE. CONFIDENCE
IN THIS SYSTEM LATE IN THE WEEK INTO THE WEEKEND IS VERY
LOW...BUT WORTH WATCHING. RAIN LOOKS LIKELY...SNOW LOOKS
QUESTIONABLE.
&&
.AVIATION...
18Z TAFS
EXPECT PRECIP SHIELD TO EXPAND THROUGH THE AFTERNOON...INTO EARLY
EVENING AS A UPPER LEVEL WAVE EJECTS FROM THE SOUTHERN PLAINS.
BASED ON 12Z MODEL SOUNDINGS... HAVE DELAYED THE MENTION OF SLEET
TOWARD 00Z AT MEM/MKL. BELOW FREEZING LAYER BETWEEN FL006 AND
FL012 NOT LIKELY DEEP OR COLD ENOUGH FOR SLEET FORMATION UNTIL
LATER THIS AFTERNOON AND EARLY EVENING...WHEN THE STRONGER LIFT
ARRIVES.
DRY CONDITIONS AREAWIDE FOR THE DAYLIGHT MONDAY MORNING HOURS.
MVFR EXPECTED...WITH VFR A GOOD BET AT JBR BY 15Z.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-
CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR CRITTENDEN-
CROSS-LEE AR-ST. FRANCIS.
MO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-
PEMISCOT.
MS...NONE.
TN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DYER-LAKE-
LAUDERDALE-OBION-TIPTON.
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR CARROLL-
CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-
HENDERSON-HENRY-MADISON-SHELBY-WEAKLEY.
&&Hazardous weather outlook, Feb 2, 4:45 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
445 AM CST SUN FEB 2 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
445 AM CST SUN FEB 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
RAIN IS EXPECTED TO MIX WITH OR CHANGE TO LIGHT FREEZING RAIN AND
SLEET THIS MORNING MORNING OVER PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHWEST TENNESSEE.
TEMPERATURES WILL HOVER NEAR FREEZING ACROSS A LARGE PORTION OF
THE MIDSOUTH TODAY RESULTING IN MULTIPLE CHANGES BETWEEN
RAIN...FREEZING RAIN AND SLEET. A WINTER WEATHER ADVISORY IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SLICK ROADS WILL BE POSSIBLE EARLY MONDAY FROM FROZEN/FREEZING
PRECIPITATION. TEMPERATURES SHOULD RISE ABOVE FREEZING AREA WIDE
BY NOON.
ADDITIONAL WINTRY WEATHER MIXTURE WILL BE POSSIBLE TUESDAY NIGHT
AND AGAIN THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Storm, Dunklin
- When
- February 2, 1:00 PM CST to February 3, 12:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Between 1 and 2 inches of sleet/snow with trace amounts of ice fell across Dunklin County.
Winter Storm, Pemiscot
- When
- February 2, 1:00 PM CST to February 3, 12:00 AM CST
- Where
- Pemiscot forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Up to 2 inches of sleet/snow fell across Northwest Pemiscot County while southeastern portions of the county received up to a quarter of an inch of ice.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Idaho, February 2 to 3, 20142 deaths · 5 events
- Winter Storm and Heavy Snow in Kentucky, February 2 to 3, 20141 death · 22 events
- Winter Storm in Arkansas, February 2, 20141 death · 12 events
- Winter Storm and Winter Weather in Kentucky, February 2 to 3, 201422 events
- Winter Storm in Texas, February 2, 2014$22,000 · 4 events
- Heavy Snow and Winter Weather in Texas, February 2, 201418 events
- Winter Storm and Heavy Snow in Colorado, February 2 to 5, 201417 events
- Winter Storm and Heavy Snow in Oklahoma, February 2, 201416 events
- Winter Storm in Oklahoma, February 2, 201415 events
- Winter Storm and Winter Weather in Tennessee, February 2 to 3, 201413 events
- Winter Storm in Texas, February 2, 201412 events
- High Surf in Hawaii, February 2 to 5, 201412 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500645, 500646.